Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at May 15, 2004, 3:48 PM MDT for El Paso County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2004, 3:48 PM MDT (21:48 UTC)
- Expired
- May 15, 2004, 4:30 PM MDT
- In force
- 42 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
County El Paso County, TX
The radar
The El Paso radar (KEPZ), 62 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 4:15 PM MDT | HAIL 1 | Tornillo, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2250 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
386 WUUS54 KEPZ 152148 SVRELP TXC141-152230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 347 PM MDT SAT MAY 15 2004 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN EL PASO COUNTY IN TEXAS INCLUDING THE CITIES OF FABENS...TORNILLO...CLINT...SOCORRO...AND SAN ELIZARIO. * UNTIL 430 PM MDT * AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TORNILLO...OR ABOUT 5 MILES EAST OF FABENS...MOVING NORTH AT 5 MPH. HEAVY RAINS MAY FLOOD LOW LYING AREAS NEAR ARROYOS AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE... THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3148 10621 3141 10607 3171 10603 3166 10629 $$ BIRD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:30 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 15, 2:30 PM MDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM 230 PM MDT SAT MAY 15 2004 SYNOPSIS... LOW LEVEL EASTERLY FLOW BEHIND A COLD FRONT HAS PULLED GULF MOISTURE INTO THE REGION. BECAUSE OF THE ADDITIONAL MOISTURE THE ATMOSPHERE IS SOMEWHAT UNSTABLE. HIGH CLOUDS OVER THE AREA ARE IN RESPONSE TO A WEAK UPPER LEVEL DISTURBANCE WHICH WILL MOVE ACROSS THE AREA THIS EVENING FROM THE WEST. THE COMBINATION OF THE MOISTURE...DAYTIME HEATING...AND THE DISTURBANCE ALOFT WILL GENERATE ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THIS EVENING AND TONIGHT. MOISTURE REMAINS IN PLACE ON SUNDAY ALLOWING ANOTHER CHANCE OF ISOLATED AFTERNOON STORMS MAINLY EAST OF THE RIO GRANDE. BY MONDAY WESTERLY FLOW WILL RETURN AND DRY OUT THE ATMOSPHERE. STORM CHANCES WILL END WITH CLEAR SKIES AND WARMER TEMPERATURES RETURNING. CONTINUED SOUTHWEST FLOW AT ALL LEVELS WILL PERSIST FOR MUCH OF NEXT WEEK. CONDITIONS WILL BE WARM AND DRY WITH PERIODIC HIGH CLOUDS AND BREEZY AFTERNOONS LATE IN THE WEEK. DISCUSSION... HELLO DRYLINE...HEADING WEST? BACKDOOR COLD FRONT HAS PUSHED WELL ACROSS MOST OF THE EL PASO WARNING FORECAST AREA (CWFA). PERSISTENT E-SE FLOW HAS IMPORTED ABUNDANT LOW LEVEL GULF MOISTURE INTO THE SE PORTIONS OF THE AREA. DEWPOINTS HAVE CREPT UP INTO THE 40S EVEN TO THE AZ/NM STATE LINE. CONVECTIVE PARAMETERS OFF THIS MORNINGS 12Z SOUNDINGS INDICATE GOOD THUNDERSTORM POTENTIAL ACROSS MOST OF THE AREA. CURRENTLY HIGH CLOUDINESS BEING SPAWNED BY A WEAK DISTURBANCE TRACKING TOWARD THE AREA FROM THE WEST IS SLOWING THE DESTABILIZATION PROCESS DOWN BY RETARDING SURFACE HEATING. NONETHELESS LATE AFTERNOON THROUGH THE EVENING LOOKS RIPE FOR CONVECTION. THE SURFACE BASED MOISTURE HAS SIGNIFICANTLY DESTABILIZED THE ATMOSPHERE...PRODUCING CAPES OF 1000+ JKG. LIFTED INDICIES ARE ALSO NEGATIVE 2-4 ACROSS THE REGION. IN ADDITION...GOOD ROTATIONAL SHEAR PRODUCING HIGH HELICITIES. THUS ACCORDING TO PROG SOUNDINGS...STORMS SHOW SEVERE POTENTIAL THIS AFTERNOON AND EVENING. WE SHOULD BUST THE CAP...BUT IT WILL TAKE MOST OF THE HEATING CYCLE TO DO IT. THUS A LOT OF PENT UP ENERGY SHOULD HAVE THESE STORMS PULSE PRETTY RAPIDLY. FOR SUNDAY THE MOISTURE BEGINS TO WAIN A BIT...BUT NOT ENOUGH TO HALT THUNDERSTORMS IN THE AFTERNOON. IN FACT WITH BETTER SURFACE HEATING DUE TO NO HIGH CLOUDS...WE WILL PROBABLY SEE CONVECTION EARLIER IN THE DAY. THE EMPHASIS FOR SUNDAY WILL BE AREAS IN THE RIO GRANDE VALLEY AND EAST. FOR MONDAY ON THROUGH ALL OF NEXT WEEK THE FLOW AT ALL LEVELS BECOMES WEST TO SOUTHWEST. THUS THE LOW LEVEL MOISTURE INTRUSION IS QUICKLY SHIFTED BACK TO OUR EAST. WE END STORM THREATS MONDAY AND KEEP THEM OUT THROUGH AT LEAST WEDNESDAY. WITH DRY SOUTHWEST FLOW WE WILL SEE A RISE IN TEMPS ACROSS THE AREA. MID RANGE MODELS SUGGESTION A BIT OF A RETURN OF MOISTURE FOR THU...BUT IM NOT BUYING INTO THAT SCENARIO YET. IT APPEARS WELL KEEP SOME LEE TROUGHING WHICH WILL KEEP OUR WINDS S-SW AND DRY. COULD EVEN SEE SOME DRY SOUTHWEST BREEZY AFTERNOONS FRI AND SAT. PRELIMINARY NUMBERS... EL PASO BU 062/091 064/093 063 31100 ALAMOGORDO BU 056/087 059/091 058 21100 LAS CRUCES BU 059/091 060/092 059 11100 CLOUDCROFT BU 043/064 047/069 045 21100 TRUTH OR CONSEQUENCES UU 056/088 058/091 056 10000 SILVER CITY UU 053/079 052/082 052 10000 DEMING UU 058/089 059/091 058 10000 LORDSBURG UU 059/088 058/090 058 10000 SIERRA BLANCA BU 056/086 059/090 059 31100 .ELP WATCHES/WARNINGS/ADVISORIES...NONE 14 / BIRD
Hazardous weather outlook, May 15, 6:09 AM MDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 609 AM MDT SAT MAY 15 2004 NMZ022>025-030>032-TXZ055-056-151808- EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM- SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM- SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESERT/BOOTHEEL NM- SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- TULAROSA BASIN/SOUTHERN DESERT NM- 609 AM MDT SAT MAY 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS. .DAY ONE... DAYTIME HEATING AND WEAK UPPER LEVEL FORCING WILL ACT ON A MOIST AND UNSTABLE AIR MASS TO GENERATE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. BEST CHANCE OF MEASURABLE RAINFALL AND THE STRONGEST STORMS WILL BE EAST OF THE RIO GRANDE. STRONG WIND GUSTS AND SMALL HAIL ARE POSSIBLE FROM THESE STORMS. .DAYS TWO THROUGH SEVEN... ISOLATED THUNDERSTORMS WILL OCCUR MAINLY EAST OF THE RIO GRANDE ON SUNDAY AFTERNOON AND EVENING. DRY AND WARM CONDITIONS WILL OCCUR ON DAYS 3 THROUGH 7. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 15, 12:42 PM MDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1242 PM MDT SAT MAY 15 2004 NMZ022>025-030>032-TXZ055-056-160100- 1242 PM MDT SAT MAY 15 2004 ...ISOLATED STRONG THUNDERSTORMS POSSIBLE THROUGH THIS EVENING... AN APPROACHING UPPER LEVEL TROUGH COMBINED WITH INCREASING GULF MOISTURE WILL BRING ISOLATED THUNDERSTORMS THROUGH THIS EVENING. THERE IS A FAVORABLE VERTICAL WIND PROFILE AND SUFFICIENT INSTABILITY TO ALLOW A FEW STORMS TO BECOME STRONG WITH HAIL TO ONE HALF INCH AND WIND GUSTS TO 50 MPH. VISIBILITIES MAY SUDDENLY DECREASE TO BELOW ONE MILE DUE TO BLOWING DUST IN THE VICINITY OF THESE STORMS. THE GREATEST CHANCE OF STRONGER STORMS WILL BE FOR AREAS WITHIN 75 MILES OF THE INTERNATIONAL BORDER AND FROM THE TULAROSA BASIN EAST. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, May 15, 3:40 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 340 PM MDT SAT MAY 15 2004 NMZ024-025-032-TXZ055-056-160037- EL PASO TX-HUDSPETH TX-SOUTHERN DESERT NM- SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM- INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO... CHAPARRAL...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB... LAS CRUCES...MONTANA VISTA...SAN ELIZARIO...SIERRA BLANCA... SOCORRO...SUNLAND PARK AND UNIVERSITY PARK 340 PM MDT SAT MAY 15 2004 ...STRONG THUNDERSTORMS OCCURRING OVER EL PASO AND HUDSPETH COUNTIES THIS AFTERNOON... AT 340 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SCATTERED THUNDERSTORMS RAPIDLY DEVELOPING ACROSS FAR WEST TEXAS. ADDITIONAL STORMS WERE DEVELOPING OVER OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO. CONDITIONS ARE FAVORABLE FOR ISOLATED SEVERE THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING. THE MAIN THREATS ARE FROM LARGE HAIL AND STRONG WINDS. THESE STORMS ARE SHOWING A GENERAL SLOW MOVEMENT TO THE NORTHEAST. PERSONS ACROSS FAR WEST TEXAS AND SOUTH CENTRAL NEW MEXICO SHOULD MONITOR WEATHER INFORMATION THIS AFTERNOON. IF STORMS APPROACH YOUR AREA TAKE IMMEDIATE SHELTER. BIRD
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:31 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 44 min |
| May 15, 4:24 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 51 min |
| May 15, 5:27 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.